Advertisement

Journal of Dynamics and Differential Equations

, Volume 30, Issue 3, pp 911–935 | Cite as

Asymptotic Behaviour for a Class of Non-monotone Delay Differential Systems with Applications

  • Teresa Faria
  • Rafael Obaya
  • Ana M. Sanz
Article

Abstract

The paper concerns a class of n-dimensional non-autonomous delay differential equations obtained by adding a non-monotone delayed perturbation to a linear homogeneous cooperative system of ordinary differential equations. This family covers a wide set of models used in structured population dynamics. By exploiting the stability and the monotone character of the linear ODE, we establish sufficient conditions for both the extinction of all the populations and the permanence of the system. In the case of DDEs with autonomous coefficients (but possible time-varying delays), sharp results are obtained, even in the case of a reducible community matrix. As a sub-product, our results improve some criteria for autonomous systems published in recent literature. As an important illustration, the extinction, persistence and permanence of a non-autonomous Nicholson system with patch structure and multiple time-dependent delays are analysed.

Keywords

Delay differential equation Non-autonomous Nicholson system Quasi-monotone condition Persistence Permanence Global asymptotic stability 

Mathematics Subject Classification

34K25 34K12 34K27 34K20 92D25 

Notes

Acknowledgements

This work was partially supported by Fundação para a Ciência e a Tecnologia under project UID/MAT/04561/2013 (T. Faria) and by Ministerio de Economía y Competitividad under project MTM2015-66330, and the European Commission under project H2020-MSCA-ITN-2014 (R. Obaya and A. M. Sanz). The authors are very grateful to the referee, whose careful reading and valuable comments led to significant improvements of the manuscript.

References

  1. 1.
    Bélair, J., Mackey, M., Mahaffy, J.: Age-structured and two-delays models for erythropoiesis. Math. Biosci. 241, 109–119 (2006)zbMATHGoogle Scholar
  2. 2.
    Berezansky, L., Braverman, E.: Boundedness and persistence of delay differential equations with mixed nonlinearity. Appl. Math. Comput. 279, 154–169 (2016)MathSciNetGoogle Scholar
  3. 3.
    Berezansky, L., Braverman, E., Idels, L.: Nicholson’s blowflies differential equations revisited: main results and open problems. Appl. Math. Model. 34, 1405–1417 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Berezansky, L., Idels, L., Troib, L.: Global dynamics of Nicholson-type delay systems with applications. Nonlinear Anal. RWA 12, 436–445 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Coppel, W.A.: Dichotomies in Stability Theory. Lecture Notes in Mathematics, vol. 629. Springer, Berlin (1978)CrossRefzbMATHGoogle Scholar
  6. 6.
    Cushing, J.M.: An Introduction to Structured Population Dynamics, Conference Series in Applied Mathematics, vol. 71. SIAM, Philadelphia (1998)CrossRefGoogle Scholar
  7. 7.
    Faria, T.: Global asymptotic behaviour for a Nicholson model with patch structure and multiple delays. Nonlinear Anal. 74, 7033–7046 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Faria, T.: Global dynamics for Lotka-Volterra systems with infinite delay and patch structure. Appl. Math. Comput. 245, 575–590 (2014)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Faria, T.: Persistence and permanence for a class of functional differential equations with infinite delay. J. Dyn. Differ. Equ. 28, 1163–1186 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Faria, T., Röst, G.: Persistence, permanence and global stability of an \(n\)-dimensional Nicholson system. J. Dyn. Differ. Equ. 26, 723–744 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Fiedler, M.: Special Matrices and Their Applications in Numerical Mathematics. Martinus Nijhoff Publ. Kluwer, Dordrechit (1986)CrossRefzbMATHGoogle Scholar
  12. 12.
    Fink, A.M.: Almost Periodic Differential Equations. Lecture Notes in Math, vol. 377. Springer, Berlin (1974)CrossRefGoogle Scholar
  13. 13.
    Gurney, W.S.C., Blythe, S.P., Nisbet, R.M.: Nicholson’s blowflies revisited. Nature 287, 17–21 (1980)CrossRefGoogle Scholar
  14. 14.
    Hale, J.K.: Ordinary Differential Equations. Wiley, New York (1969)zbMATHGoogle Scholar
  15. 15.
    Liu, B.: Global stability of a class of delay differential equations. J. Comput. Appl. Math. 233, 217–223 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Liu, B.: Global stability of a class of Nicholson’s blowflies model with patch structure and multiple time-varying delays. Nonlinear Anal. RWA 11, 2557–2562 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Liu, B.: The existence and uniqueness of positive periodic solutions of Nicholson-type delay systems. Nonlinear Anal. RWA 12, 3145–3451 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Liu, B.: Global dynamic behaviors for a delayed Nicholson’s blowflies model with a linear harvesting term. Electron. J. Qual. Theory Differ. Equ. 2013(45), 1–13 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Mackey, M.C., Glass, L.: Oscillations and chaos in physiological control systems. Science 197(4300), 287–289 (1997)CrossRefzbMATHGoogle Scholar
  20. 20.
    Metz, J.A.J., Diekmann, O.: The Dynamics of Physiologically Structured Populations. Lecture Notes in Biomath, vol. 68. Springer, Berlin (1986)CrossRefGoogle Scholar
  21. 21.
    Novo, S., Obaya, R., Sanz, A.M.: Uniform persistence and upper Lyapunov exponents for monotone skew-product semiflows. Nonlinearity 26, 1–32 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Obaya, R., Sanz, A.M.: Uniform and strict persistence in monotone skew-product semiflows with applications to non-autonomous Nicholson systems. J. Differ. Equ. 261, 4135–4163 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Sacker, R.J., Sell, G.R.: A spectral theory for linear differential systems. J. Differ. Equ. 27, 320–358 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Smith, H.L.: Monotone Dynamical Systems. An Introduction to the Theory of Competitive and Cooperative Systems, Mathematical Surveys and Monographs. Providence, American Mathematical Society (1995)Google Scholar
  25. 25.
    Smith, H.L.: An Introduction to Delay Differential Equations with Applications to Life Sciences, Texts in Applied Mathematics, vol. 57. Springer, Berlin (2011)CrossRefGoogle Scholar
  26. 26.
    Smith, H.L., Thieme, H.R.: Dynamical Systems and Population Persistence. American Mathematical Society, Providence (2011)zbMATHGoogle Scholar
  27. 27.
    Takeuchi, Y., Cui, J., Miyazaki, R., Saito, Y.: Permanence of delayed population model with dispersal loss. Math. Biosci. 201, 143–156 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Wang, L.: Almost periodic solution for Nicholson’s blowflies model with patch structure and linear harvesting terms. Appl. Math. Model. 37, 2153–2165 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Wang, W., Wang, L., Chen, W.: Existence and exponential stability of positive almost periodic solution for Nicholson-type delay systems. Nonlinear Anal. RWA 12, 1938–1949 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Zhang, A.: New results on almost periodic solutions for a Nicholson’s blowflies model with a linear harvesting term. Electron. J. Qual. Theory Differ. Equ. 2014(37), 1–14 (2014)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Zhou, Q.: The positive periodic solution for Nicholson-type delay system with linear harvesting terms. Appl. Math. Model. 37, 5581–5590 (2013)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Departamento de Matemática and CMAF-CIO, Faculdade de CiênciasUniversidade de LisboaCampo Grande, LisboaPortugal
  2. 2.Departamento de Matemática Aplicada, E. Ingenierías IndustrialesInstituto de Matemáticas, Universidad de Valladolid (IMUVA)ValladolidSpain
  3. 3.Departamento de Didáctica de las Ciencias Experimentales, Sociales y de la Matemática, Facultad de EducaciónInstituto de Matemáticas, Universidad de Valladolid (IMUVA)PalenciaSpain

Personalised recommendations